Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Memphis, TN

August 25, 2004Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 25, 2004, 7:35 AM CDT for Tishomingo County, Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2004, 7:35 AM CDT (12:35 UTC)
Expired
Aug 25, 2004, 10:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 8:25 AM CDTFLASH FLOOD4 S Tishomingo, MSTISHOMINGO 911 REPORTS WATER COVERING HWY 25. COUNTY ROAD 32 BEGINNING TO WASH OUT. BOTH LOCATED NEAR DENNIS.
Aug 25, 8:25 AM CDTFLASH FLOOD4 S Tishomingo, MSTISHOMINGO 911 REPORTS WATER COVERING HWY 25. COUNTY ROAD 32 BEGINNING TO WASH OUT. BOTH LOCATED NEAR DENNIS.
Aug 25, 9:17 AM CDTFLASH FLOODBelmont, MSTISHOMINGO 911 REPORTING SEVERAL ROADS ARE FLOODED IN THE SOUTHERN HALF OF THE COUNTY
Aug 25, 9:17 AM CDTFLASH FLOODBelmont, MSTISHOMINGO 911 REPORTING SEVERAL ROADS ARE FLOODED IN THE SOUTHERN HALF OF THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 251240
FFWMEM
MSC141-251530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
735 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1030 AM CDT

* AT 735 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER CENTRAL AND SOUTHERN TISHOMINGO COUNTY. RADAR ESTIMATED
  RAINFALL AMOUNTS OF 4 TO 6 INCHES IN THE PAST 3 HOURS WITH 2 TO 2
  AND A HALF INCHES IN THE LAST HOUR.  

* CITIES AFFECTED THROUGH 1030 AM CDT INCLUDE...
  TISHOMINGO...MIDAY...IUKA...BELMONT

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3483 8811 3447 8815 3447 8836 3479 8833

$$

JCL
1 follow-up statement
000 
WGUS74 KMEG 251504
FFSMEM
MSC141-251530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1003 AM CDT WED AUG 25 2004

...A FLASH FLOOD WARNING CONTINUES FOR TISHOMINGO COUNTY UNTIL 1030
AM CDT...

AT 959 AM CDT...NWS DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY 
RAINFALL OVER CENTRAL AND SOUTHERN PORTIONS OF TISHOMINGO COUNTY. 
RADAR ESTIMATES THAT NEAR 7 INCHES OF RAIN HAS FALLEN IN THE PAST 4 
HOURS...WITH OVER 8 INCHES IN THE PAST 6 HOURS. AN ADDITIONAL ONE TO
TWO INCHES OF RAIN IS POSSIBLE OVER THE NEXT FEW HOURS AND THE 
WARNING WILL LIKELY BE EXTENDED AT 1030 AM.

TISHOMINGO COUNTY 911 HAS REPORTED THAT NUMEROUS ROADS ARE FLOODED 
IN THE SOUTHERN PORTION OF THE COUNTY. MOTORISTS SHOULD NOT ATTEMPT 
TO PASS WATER COVERED ROADWAYS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:01 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 25, 3:01 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CDT WED AUG 25 2004

.DISCUSSION...

SHORT WAVES WILL CARVE A BROAD TROF FROM THE ROCKYS TO THE GREAT
LAKES WHILE A RIDGE DOMINATES THE SOUTH AND THE EAST TODAY THROUGH
FRIDAY. THE RIDGE WILL WEAKEN AS A SHORT WAVE TROF MOVES INTO THE
CENTRAL PLAINS SATURDAY AND THE MISSISSIPPI VALLEY SUNDAY. THIS TROF
WILL FLATTEN OUT OVER THE OHIO VALLEY MONDAY AND TUESDAY AS THE UPPER
FLOW REVERTS BACK TO A WAVY ZONAL PATTERN ACROSS THE NATION.

AT THE SURFACE A WEAK HIGH PRESSURE AREA WILL COVER THE EASTERN AND
SOUTHERN STATES INCLUDING THE MID SOUTH THROUGH THURSDAY AS LOW
PRESSURE AREAS SHEAR NORTHEASTWARD ACROSS THE CENTRAL PLAINS TO THE
GREAT LAKES. A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE WEST
FRIDAY AND SATURDAY THEN MOVE ACROSS THE REGION SUNDAY. THE RESULT
WILL BE WARM AND HUMID WEATHER FOR THE REST OF THIS WEEK WITH CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE
APPROACH OF THE COLD FRONT WILL BRING BETTER CHANCES OF RAIN FRIDAY
AND OVER THE WEEKEND. SCATTERED SHOWERS WILL LINGER INTO MONDAY AND
HIGH PRESSURE BEHIND THE FRONT WILL BRING DRIER WEATHER TUESDAY.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, Aug 25, 3:28 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CDT WED AUG 25 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-260900-
ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS-
CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR-
DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN-
GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN-
ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS-
LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS-
OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS-
PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR-
TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS-
UNION MS-WEAKLEY TN-YALOBUSHA MS-
328 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:57 PM CDTSevere Thunderstorm WarningMEGPanola33 min
Aug 24, 8:46 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall29 min
Aug 24, 8:57 PM CDTSevere Thunderstorm WarningMEGLafayette, Yalobusha33 min
Aug 25, 9:50 AM CDTFlash Flood WarningMEGPrentiss3 hr
Aug 25, 10:25 AM CDTFlash Flood WarningMEGTishomingo2 hr

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.